MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; INTRAOCULAR LENS
Model Number ACU0T0
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Codes Corneal Edema (1791); Blurred Vision (2137)
Date of Event 09/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is:(b)(4).
 
Event or Problem Description
A healthcare professional reported that during the intraocular lens (iol) implant procedure, the lens was injected and unfortunately once opened in the eye it was noticed that the lens had a large crack in the center.The lens removed and replaced and there was no complications.In follow-up visit the surgeon observed corneal edema due to prolonged surgery and only able to visually count fingers and treatment was given.Additional information has been received that patient had suture of wound.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.The device and the lens were returned.The used device was evaluated.The plunger lock and lens stop have been removed.The plunger was oriented correctly.Viscoelastic was observed in the device.The plunger was retracted to mid-nozzle.The nozzle tip has stress lines and a wide aneurysm that has stretched the posterior of the tip from the wound guard to tip exit.The lens was returned adhered posterior surface up on a set of small blank label stickers.Viscoelastic and blood was dried on the lens.One haptic was broken in the gusset area.The broken haptic was not returned.The lens was soaked in klrp to remove from the label set.After the dried viscoelastic, dried blood, adhesive and paper from the label set was removed, the lens was allowed to air dry prior to evaluation.A small area of the optic edge was split.This damage travelled further toward the optic center.The optic has two areas that were torn and split (possibly cut) from the optic edge.This damage extended into one center point of the optic.The damage was typical in appearance to damage from insertion and removal.The posterior of this damaged area has cracked optic material observed.Scratches were also observed on the posterior optic surface near the center.A separate area of the optic was cracked near the center.Product history records were reviewed and the documentation indicated the product met release criteria.A non-qualified viscoelastic was indicated.The used device and the lens were returned separately.The reported lens damage was observed.The root cause for the reported lens damage may be related to a failure to follow the (instructions for use) ifu.A non-qualified viscoelastic was used.The ifu instructs: during device preparation and implantation of the company iol with the company preloaded delivery system, an company qualified ophthalmic viscoelastic device (ovd) should be used.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.The plunger was retracted upon return.The damage observed to the used device tip posterior would suggest that the lens and/or plunger were not in a proper position for advancement per the ifu.The ifu instructs: after the lens has been advanced to the nozzle line, the lens should be visually inspected to determine the position of the haptics.The plunger should be in contact with the trailing optic edge.After confirming the lens is properly positioned and the haptics are folded properly, proceed with lens implantation.Proceeding with implantation of a misfolded haptic or a lens that appears to be out of position can result in a broken haptic or other negative outcome.Based on the damage to the posterior tip, a previous plunger override may have occurred.Plunger override may occur: due to rapid advancement faster than the ifu recommended rate.Due to the use of a non-qualified viscoelastic.Material properties of non-qualified ovds may contribute to underfill, overfill, misfolding of the haptics, or other inconsistent folding outcomes.If the operating room temperature is too high (> 23 degree celsius / 73 degree fahrenheit) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.Any of the above listed causes alone, or in combination, may create the reported event.Information indicated that the lens was removed during initial surgery and replaced.The returned lens had additional evidence consistent with damage typically created to help facilitate the removal of a lens from the eye.File will be reopened if new information is received.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20520672
Report Number1119421-2024-02069
Device Sequence Number20774672
Product Code HQL
UDI-Device Identifier00380652395366
UDI-Public(01)00380652395366(17)261111(11)231113(10)15752769
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberACU0T0
Device Lot Number15752769
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/26/2024
Supplement Date Received by Manufacturer12/11/2024
Initial Report FDA Received Date10/24/2024
Supplement Report FDA Received Date01/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/13/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEALON PRO.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexUnknown